SFEBES2009 Poster Presentations Pituitary (56 abstracts)
Antipsychotic induced hyperprolactinaemia, mediated by blockade of dopamine D2 receptors, is much more common than prolactinoma in patients receiving antipsychotic medication. We present two cases of the latter.
Case 1: A 47-year-old gentleman with depression treated with amitriptyline, fluoxetine and risperidone presented with headaches and a left sided visual field defect. Pituitary MRI showed a 2 cm macroadenoma abutting the optic chiasm. Prolactin was markedly elevated at 22 436 mU/l (75375), and there was evidence of secondary hypogonadism (LH <0.05 IU/l, FSH <0.05 IU/l, testosterone 3.5 nmol/l). He was commenced on bromocriptine 2.5 mg od which he tolerated well. After 3 weeks treatment his prolactin had fallen to 13 239 mU/l, though his visual field defect remained unchanged. He is currently under close follow up by ourselves and his psychiatrist. His bromocriptine has recently been increased to 5 mg od, and will be increased to 5 mg tds if his mental state remains stable.
Case 2: A 39-year-old lady with paranoid schizophrenia currently treated with olanzapine 20 mg od presented in 1994 with galactorrhoea and secondary amenorrhoea. Pituitary MRI showed a microprolactinoma, which was successfully surgically resected in 1997, with normalisation of her prolactin. Her prolactin rose to 3205 mU/l (0625) in 2006 and repeat pituitary MRI showed no evidence of residual microadenoma. She has been amenorrhoeic since January 2008 despite treatment with cabergoline 250 mcg once weekly and her prolactin remains elevated at 2667 mu/l. She wishes to conceive and we are liasing with her psychiatrist to see if her cabergoline dose can be safely increased in order to restore her menstrual cycle.
These two cases highlight some of the challenges in managing prolactinomas and hyperprolactinaemia in patients with psychiatric illness treated with antipsychotic medication, including exacerbation of one condition by the medication used to treat the other. In order to achieve successful outcomes, close multidisciplinary liaisons are essential.